advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Westlake, Oregon, USA:

I am 63 years old, have had type 2 diabetes for 18 years, and I am currently on a Glucotrol, Glucophage [metformin], and Actos [pioglitazone], all of which I believe are in maximum dosages. About 18 months ago, my hemoglobin A1c (glycohemoglobin) was 9.2% which is when the third pill (Actos) was added. Since then, my glycohemoglobin has gradually come down to its current level of 7.0%.

I am very pleased about this, but I have put on 25 pounds. It seems that the better my control over my blood sugar, the higher my weight. I am only 5 feet tall and now weigh 185 pounds. The weight gain is stressful to say the least. I have been on a 1200 calorie diet and walk for about a half hour five times a week. If I try to lower my calories, or exercise more I have low blood sugar reactions. I desperately want to lose the added weight to get back to where I was 18 months ago, and then lose more if possible.

My doctor says it's a sad trade-off for my blood sugar finally reaching a level we both had wanted to see. I am at wits end because the weight gain is not only stressful but now uncomfortable as well. I like my doctor, I see him every three months and have my glyco checked that often as well, and I know he is trying to keep me off insulin. I would appreciate any suggestions or comments you may have regarding my questions.

Answer:

This is not a unique problem to you. Weight gain after initiating more aggressive treatment of diabetes is quite common. First of all, by increasing your overall control, you are using calories that were previously dumped out through your kidneys as urine. Second, the Actos is known to cause weight gain. It appears that in order to work well, the Actos does promote weight gain, specifically in adipose tissue. However,it is very important to reach your blood sugar goals. Prolonged poor control is associated with devastating complications. It appears to me that when you decrease your food intake, and you begin having low sugars, cut your other agents, especially the Glucotrol. This will keep you from eating to feed your hypoglycemia.

JTL

DTQ-20010729152928
Original posting 20 Aug 2001
Posted to Pills for Diabetes and Weight and Weight Loss

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:26
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.